Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 256, NWS Lubbock, TX

August 7, 2021Bailey County, Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 7, 2021, 8:16 PM CDT for Bailey County, Lamb County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 8:16 PM CDT (01:16 UTC)
Expired
Aug 7, 2021, 9:00 PM CDT
In force
44 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Bailey County, TX, Lamb County, TX

The radar

The Lubbock radar (KLBB), 78 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2016 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

476 
WUUS54 KLUB 080116
SVRLUB
TXC017-279-080200-
/O.NEW.KLUB.SV.W.0256.210808T0116Z-210808T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
816 PM CDT Sat Aug 7 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southeastern Bailey County in northwestern Texas...
  Lamb County in northwestern Texas...

* Until 900 PM CDT.

* At 815 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles northwest of Sudan to 4 miles southeast of
  Needmore, moving east at 25 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Littlefield, Sudan, Amherst, Needmore, Fieldton, Muleshoe Wildlife
  Refuge and Bula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3424 10266 3414 10215 3382 10232 3383 10253
      3396 10279
TIME...MOT...LOC 0115Z 288DEG 23KT 3412 10260 3398 10268 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

WCI
3 follow-up statements
718 
WWUS54 KLUB 080131
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
831 PM CDT Sat Aug 7 2021

TXC017-279-080200-
/O.CON.KLUB.SV.W.0256.000000T0000Z-210808T0200Z/
Bailey TX-Lamb TX-
831 PM CDT Sat Aug 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN BAILEY AND SOUTHERN LAMB COUNTIES...

At 831 PM CDT, severe thunderstorms were located along a line
extending from near Sudan to 4 miles east of Bula, moving east at 30
mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Littlefield, Sudan, Amherst, Fieldton and Bula. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3418 10260 3412 10223 3411 10217 3382 10232
      3383 10253 3392 10272 3405 10265
TIME...MOT...LOC 0131Z 290DEG 24KT 3407 10248 3393 10256 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

WCI
178 
WWUS54 KLUB 080144
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
844 PM CDT Sat Aug 7 2021

TXC017-080153-
/O.CAN.KLUB.SV.W.0256.000000T0000Z-210808T0200Z/
Bailey TX-
844 PM CDT Sat Aug 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BAILEY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3411 10260 3405 10220 3382 10232 3382 10239
      3383 10253 3387 10262
TIME...MOT...LOC 0143Z 297DEG 25KT 3398 10241 3388 10243 3384 10247 

$$

TXC279-080200-
/O.CON.KLUB.SV.W.0256.000000T0000Z-210808T0200Z/
Lamb TX-
844 PM CDT Sat Aug 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN LAMB COUNTY...

At 843 PM CDT, severe thunderstorms were located along a line
extending from Amherst to 6 miles southwest of Littlefield to 5 miles
east of Pep, moving southeast at 30 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Littlefield, Sudan, Amherst and Fieldton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3411 10260 3405 10220 3382 10232 3382 10239
      3383 10253 3387 10262
TIME...MOT...LOC 0143Z 297DEG 25KT 3398 10241 3388 10243 3384 10247 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

WCI
415 
WWUS54 KLUB 080200
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
900 PM CDT Sat Aug 7 2021

TXC279-080210-
/O.EXP.KLUB.SV.W.0256.000000T0000Z-210808T0200Z/
Lamb TX-
900 PM CDT Sat Aug 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAMB COUNTY HAS
EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 3411 10260 3405 10220 3382 10232 3382 10239
      3383 10253 3387 10262
TIME...MOT...LOC 0200Z 288DEG 23KT 3398 10241 3388 10243 3384 10247 

$$

WCI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:40 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 7, 6:40 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
640 PM CDT Sat Aug 7 2021

.AVIATION...
Thunderstorms are slowly moving to the east and southeast this
evening from eastern New Mexico. It remains unclear how far east
this activity will move, however latest high resolution guidance
indicates that it may impact KLBB/KPVW between 2z and 5z. Brief
heavy rain and downburst winds will be possible near and under any
thunderstorm. Otherwise, VFR conditions are expected for the
remainder of the TAF period. /WCI

&&

.PREV DISCUSSION... /issued 230 PM CDT Sat Aug 7 2021/

SHORT TERM...
An upper level short wave will emerge from the Rockies this evening
onto the Central Plains. A belt of winds around 50-60kt at 250mb
will move across the Panhandle this evening bringing some large
scale lift to the area. However, most of this lift will be
concentrated in the Texas Panhandle. The tail end of the lift will
extend down into the South Plains. Surface dew points and winds have
increased today in response to the short wave with isolated
convection still possible late this afternoon into the early
evening. Any convection that does develop will likely be confined
mostly to areas on the caprock underneath a mid-level moisture plume
and a low level theta-e axis. Within this theta-e axis, progged
mixed layer instability of up to 1000 J/kg would be sufficient
enough to produce storms tall enough to bring isolated strong wind
gusts. However, there is a chance storms may not even develop given
the amount of capping that is currently present in the atmosphere.

Mid level moisture will then become trapped near the center of the
ridge in New Mexico on Sunday. Strong surface heating in this area
and adjacent areas of the Permian Basin will likely result in
isolated convection. It remains unclear on how far north this
activity will make it into the South Plains and will depend on the
location of the northern edge of the mid level moisture plume.
Additionally, smoke from western CONUS wildfires will start to
filter overhead on Sunday possibly bringing increasingly hazy
skies.

LONG TERM...
Upper ridging over the Gulf Coast states into South Texas will begin
to build northwestward at the start of the long term period. This
will combine with existing upper high pressure over the Desert
Southwest resulting in a broad, zonally elongated area of upper
ridging which will overspread much of the Southern CONUS by Monday
afternoon. With this upper ridging firmly in place over the area,
Monday is expected to remain dry as a subtle subsidence inversion
near 700mb persists through the day and deep mixing promotes large
T/Td spreads limiting available instability. Monday will also likely
feature the warmest high temperatures of the forecast period, but
with temperatures remaining below 100F across the CWA.

The forecast beyond Monday remains generally unchanged, as the upper
ridge is progged to continue shifting northwestward, eventually
building into a broad upper anticyclone centered over the Great
Basin by midweek. Guidance still differs a bit regarding the zonal
extent of this upper anticyclone which does have consequences for
precipitation chances during the middle and end of the week. All
solutions currently depict a fair amount of monsoonal moisture
lingering under the ridge throughout the week leading to daily
diurnal terrain-induced convection through much of the Intermountain
West. Some solutions, however, favor an expansion of the upper ridge
axis to the southeast by late week, overspreading the TX/OK
Panhandles. Other solutions keep the ridge more confined to the
west, placing the CWA along the outer perimeter of the upper
anticyclone. This first scenario would serve to lessen precip
chances over the CWA through late week, while the second scenario
would allow for embedded disturbances within the upper flow to move
closer to the CWA, bringing cooler temperatures and better chances
for precipitation. For now, have gone with a blend of these
solutions with chance PoPs for mainly the western half of the CWA
mid to late week. /DWK

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

58/01/30
Hazardous weather outlook, Aug 7, 3:22 AM CDT, 16 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
322 AM CDT Sat Aug 7 2021

TXZ021>044-080830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
322 AM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Isolated thunderstorms this evening will be possible mainly to the
north of Muleshoe to Silverton line. These storms will bring a risk
for wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight chance for thunderstorms across the South Plains
area Tuesday through Friday. However, at this time the risk for
severe weather associated with any thunderstorm development during
this period is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 7:46 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Lubbock TX
746 PM CDT Sat Aug 7 2021

TXZ021-027-028-080115-
Bailey TX-Parmer TX-Lamb TX-
746 PM CDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of Bailey, northern
Cochran, south central Parmer, northwestern Hockley and western Lamb
Counties through 815 PM CDT...

At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Progress to Muleshoe to 12
miles northwest of Needmore to 9 miles southeast of Arch to 6 miles
northeast of Causey. Movement was southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Muleshoe, Earth, Sudan, Amherst, Needmore, Progress, Muleshoe
Wildlife Refuge, Bula, Enochs, Maple and Springlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3409 10304 3433 10279 3433 10262 3425 10230
      3403 10237 3382 10260 3382 10286 3387 10305
TIME...MOT...LOC 0045Z 298DEG 18KT 3429 10273 3421 10275 3411 10292
3403 10301 3391 10301

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

WCI

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:46 PM CDTSpecial Weather StatementLUBBailey29 min
Aug 7, 8:22 PM CDTSpecial Weather StatementLUBCochran23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.